Iowa, 2019Tornado and Hail in Iowa, August 17, 2019
August 17, 2019 · NWS FSD · 8 events in 3 counties and zones
As a strong upper level wave pushed into the western Dakotas during the evening hours, isolated supercellular storms developed across central South Dakota and moved through areas west of the James River. With 2000-2500 J/kg of MLCAPE and deep layer shear of 35 to 45 knots, the isolated storms produced hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $685,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong upper level wave pushed into the western Dakotas during the evening hours, isolated supercellular storms developed across central South Dakota and moved through areas west of the James River. With 2000-2500 J/kg of MLCAPE and deep layer shear of 35 to 45 knots, the isolated storms produced hail up to golf ball size. Soon, an increasing amount of DCAPE of 1000-1250 J/kg and increase in 0-3 km shear with development of a strong low-level jet aided in the transition to enhanced linear structures, which then developed a series of mesovortices as the line moved into far eastern South Dakota, southwest Minnesota and northwest Iowa. Several brief tornadoes developed with mesovortices in southwest Minnesota and northwest Iowa, along with areas of enhanced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 5:14 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 5:14 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
614 PM CDT Sat Aug 17 2019
.SHORT TERM...(This Evening through Sunday)
Issued at 303 PM CDT Sat Aug 17 2019
The main focus tonight is the increasing threat for strong to severe
thunderstorms across the region.
At 18Z Saturday, a quasi-stationary cool front was located along and
east of a line from Rapid City to Pierre to Aberdeen area. Isolated
showers and thunderstorms could spark across the region early this
afternoon as warm air advects northward, ahead of the main cool
front. However, the main focus for strong to severe storms will be
along the frontal passage late this evening. As we go through the
afternoon and evening hours, instability increases across the region
with surface dewpoint values from the upper 60s to near 70,
increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around
1500-2000 J/kg. These ingredients will support and maintain a very
unstable environment through the evening hours. The cool front will
begin to move east into the region after 00Z Sunday (7 PM CDT), as
the main upper trough over southern Canada/Northern Rockies pushes
the front southeast. The greatest risk for severe weather looks
possible from 03Z to 06Z Sunday in areas along and west of I-29, and
from 05Z to 09Z Sunday for areas east of I-29. This is linked with a
broad area of deep layer shear of 35 to 45 knots and an increasing
south-north LLJ from 30 to 45 knots. Discrete cells of strong to
severe thunderstorms will be possible at the initial stage of this
event; then with increasing DCAPE values of 1000-1500 J/kg, the
threat will mainly be focus on damaging wind as the front moves east
toward I-29 late this evening. With that said, golf ball sized hail
(or slightly larger), as well as damaging wind from 70 to 80 mph are
the main severe threats. With 0-3 km bulk shear around 20-35 knots,
some organized bow echo/isolated tornado cannot be ruled out. SPC
highlights well this severe weather threat with an Enhanced Risk
over most of the CWA on its Day 1 outlook. The severe weather risk
tapers off from west to east through 06Z-09Z Sunday, though some
lingering showers look possible through early Sunday morning.
It's important to point out that this event seems likely late this
evening into the overnight. Therefore, make sure you have different
ways to receive alerts if having outdoor plans or before heading to
bed. In addition, if severe weather threatens your area, take
shelter immediately and if possible, report any hail/wind/flooding
to the NWS.
Sunday features a nice day. The cool front moves eastward into
the Upper Mississippi Valley by early Sunday morning. Behind this
system, surface high pressure builds in from the northwest,
bringing drier and cooler conditions into the region. With a drier
airmass, light winds, afternoon dewpoints in the upper 50s, and
highs from the mid 70s to near 80, it will be a great day for
outdoor activities.
.LONG TERM...(Sunday Night through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019
Beyond Sunday night, the pattern looks relatively quiet and dry for
most areas, but warm temperatures and humidity return to start the
workweek.
As the surface high pressure slowly moves east of the CWA, return
flow will make its way and bring temperatures from the mid to upper
80s into the region on Monday. This temperature pattern will likely
remain for Tuesday as well. In fact, Tuesday looks to be the warmest
day of the week with daytime temperatures mainly in the upper 80s to
near 80.
A broad area of theta-e advection slides northeast from central NE
on Monday ahead of a mid-level shortwave approaching the area by
Monday night. At this moment, confidence is marginal/low; however,
some hit/miss showers or storms cannot be ruled out during the
overnight hours.
After midweek, thunderstorm chances will again be possible Tuesday
night into Wednesday as a surface low and associated frontal
boundary move in. The main story will be cooler than average
temperatures through the end of the week. This is in response to
strong surface high pressure moving southward from the International
Border/Northern Rockies.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Aug 17 2019
Main concern through this TAF period is potential for strong to
severe storms mainly after 02z. Expect storms to be more isolated
to scattered across the area this evening. The main event arrives
in south central after 02z and is expected to form a line of
storms as it tracks east through the forecast area into the early
morning hours Sunday. Hail and lightning will be a threat, but as
the storms form a line, damaging wind will become a greater
threat. Have added thunderstorm mention in the KFSD and KHON TAF
however chances are a less certain for KSUX, so will keep VCTS.
Cooling behind the line of storms running into the abundant low
level moisture may result in an area of MVFR-locally IFR stratus,
and main question there is how long into the morning will these
conditions persist. Low level mixing should allow the low clouds
to gradually break up from northwest to southeast, lingering at
KSUX and other parts of northwest Iowa into the early afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, Aug 17, 3:49 AM CST, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Sat Aug 17 2019
IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
181000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
449 AM CDT Sat Aug 17 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A few morning thunderstorms may be possible. Severe weather is not
expected with this activity.
Strong to severe storms are expected to develop late this
afternoon across central and northern South Dakota and begin to
track southeast this evening and tonight. Thunderstorms, initially
discrete in nature, will begin to merge into a line as they move
southeast late this evening.
Large hail up to 2 inches in diameter, along with straight line
winds up to 80 mph will be possible as storms move east towards
I-29 after dark. An isolated tornado cannot be ruled out, with the
greatest risks in south central South Dakota.
Thunderstorms will continue to track into southwest Minnesota and
northwest Iowa after midnight with a continued severe weather risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 6pm from Huron to
Chamberlain, and after 9pm from Marshall to Sioux Falls and
Yankton.
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
449 AM CDT Sat Aug 17 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible through mid-morning. The risk
for severe storms is low with this activity.
Scattered strong to severe storms may develop across northeast
Nebraska and northwest Iowa after 5pm this afternoon and into the
evening. golf ball size hail and winds to 60 mph may be possible.
A broken line of strong to severe storms will move southeast
towards the area after dark. These storms will bring the risk of
strong winds to 70 mph along with ping pong size hail as they move
through early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 5pm this afternoon and into
the overnight hours.
In the hours before
Local storm report, Aug 17, 8:11 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST FORESTBURG 44.02N 98.11W
08/17/2019 M55 MPH SANBORN SD MESONET
RWIS STATION.
&&Local storm report, Aug 17, 8:27 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST PLANKINTON 43.72N 98.48W
08/17/2019 M65 MPH AURORA SD MESONET
RWIS STATION.
&&Local storm report, Aug 17, 8:39 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST CANOVA 43.88N 97.50W
08/17/2019 M58 MPH MINER SD MESONET
CWOP STATION.
&&Local storm report, Aug 17, 8:51 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 10 N COLMAN 44.13N 96.82W
08/17/2019 M0.50 INCH MOODY SD TRAINED SPOTTER
&&Local storm report, Aug 17, 8:55 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST MADISON 44.01N 97.11W
08/17/2019 M59 MPH LAKE SD ASOS
&&Local storm report, Aug 17, 9:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST FLANDREAU 44.05N 96.60W
08/17/2019 M54 MPH MOODY SD MESONET
SDSU STATION.
&&Event by event
6 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Lyon
- When
- August 17, 9:34 PM CST to 9:43 PM CST
- Where
- Lyon County, 2.95 mi ESE of Loster to 2.72 mi SE of Rock Rapids
- Rating
- EF1
- Path length
- 6.95 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.421, -96.272
A tornado touched down 5 miles west of Rock Rapids, just east of Fig Avenue north of 160th Street, marked by damage to a corn field. The tornado traveled in a general east-southeast direction, striking a farmstead and flattening a silo within the first half-mile of its track. Within another minute, the tornado slashed through another farmstead, causing significant damage to a grain bin, large trees, and removed roofing from a home and a livestock shed. Around three miles west-southwest of Rock Rapids, several power transmission poles were broken. As the tornado passed just south of Rock Rapids, damage was mainly to trees, with several uprooted. The final structural damage occurred south of Rock Rapids just east of U.S. Highway 75 with roof panels torn off another livestock shed. The tornado lifted just over 2 miles southeast of Rock Rapids after crossing County Road K52. The average path width was 50 yards.
Thunderstorm Wind, Osceola
- When
- August 17, 10:01 PM CST to 10:03 PM CST
- Where
- Osceola County, 1.22 mi SE of Sibley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 43.390, -95.750
Several grain bins were damaged, and large road signs were bent over on the south exit to Sibley from Iowa Highway 60.
Thunderstorm Wind, Osceola
- When
- August 17, 10:01 PM CST to 10:03 PM CST
- Where
- Osceola County, 1.51 mi E of Sibley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 43.400, -95.740
A metal shed was damaged, along with numerous trees down.
Thunderstorm Wind, Osceola
- When
- August 17, 10:02 PM CST to 10:04 PM CST
- Where
- Osceola County, 1.66 mi ENE of Sibley Muni Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.380, -95.720
Severe damage done to several grain bins. The bolts holding the empty bins in place were broken off and the bins were lifted or shifted from their original position. The top collapsed on the northwest side of the empty bins.
Hail, Dickinson
- When
- August 17, 10:24 PM CST to 10:26 PM CST
- Where
- Dickinson County, 4.09 mi SW of Lake Park
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -95.380
Thunderstorm Wind, Dickinson
- When
- August 17, 10:30 PM CST to 10:32 PM CST
- Where
- Dickinson County, 2.04 mi SW of Wahpeton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.380, -95.200
Winds caused roof damage to a small barn.
Thunderstorm Wind, Dickinson
- When
- August 17, 10:32 PM CST to 10:34 PM CST
- Where
- Dickinson County, 1.47 mi SSW of Wahpeton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.380, -95.180
Large branches, up to 3 inches in diameter, were snapped from trees.
Thunderstorm Wind, Dickinson
- When
- August 17, 10:34 PM CST to 10:37 PM CST
- Where
- Dickinson County, 0.54 mi W of Okoboji to 0.99 mi ESE of Okoboji
- Measured
- 81 kt (93 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.380, -95.141
A widespread swath of wind damage occurred from the eastern shores of West Okoboji Lake to the eastern shore of East Okoboji Lake. Areas near West Lake Okoboji featured limb and minor building damage with wind speeds of 65 to 75 mph. However, more significant damage occurred east of Highway 71 where large trees were snapped and an office building severely damaged with wind gusts from 75 to 93 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, August 17, 20192 deaths · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 17, 2019$295,000 · EF1 · 13 events
- Heat in Texas, August 17 to 21, 20197 injured · 46 events
- Flash Flood and Hail in Kansas, August 17 to 18, 2019$100,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in South Dakota, August 17, 2019$103,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Pennsylvania, August 17, 20191 injured · $69,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, August 17, 2019$140,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in New York, August 17, 2019$85,000 · 1 in hail · 14 events
- Flash Flooding in New York, August 17, 2019$150,000 · 2 events
- Damaging Winds in Pennsylvania, August 17 to 18, 2019$33,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2019$35,000 · 1.5 in hail · 7 events
- Heavy Rain in Iowa, August 17 to 18, 201927 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851783, 851785, 851786, 851787, 851781, 851788, 851789, 852011.